Hae Min Kang
Department of Ophthalmology, Catholic Kwandong University College of Medicine, International St. Mary’s Hospital
Hae Min Kang earned her MD at the age of 25 from Yonsei University College of Medicine where she also pursued postdoctoral studies. After completion of retinal fellowships, she is now an associate professor at Catholic Kwandong University College of Medicine with position of the head of Retinal department in International St.Mary’s Hospital. She has published more than 20 papers in reputed SCI journals, and she has been serving as an editorial board member and the expert reviewer board of repute. Her research interest lies on age-related macular degeneration, especially on polypoidal choroidal vasculopathy.
Polypoidal choroidal vasculopathy (PCV) is characterized by abnormal branching vascular networks with terminating polypoidal lesions. PCV is known to be prevalent amongst Asian population, accounting up to 50% of presumed exudative age-related macular degeneration (AMD). PCV is now generally considered to be a peculiar subset of exudative AMD, however, recent studies also suggest that PCV is one of pachychoroid diseases. Currently, the mainstay of treatment for PCV includes anti-vascular endothelial growth factor (VEGF) therapy, photodynamic therapy (PDT), or combination therapy (PDT combined with anti-VEGF therapy). PDT is still effective treatment option for PCV, whereas it is not considered as the primary treatment for typical exudative AMD. When we start treatment for PCV, several points should be concerned because of its distinct features. Although the natural course of PCV seems to be more favorable than that of typical exudative AMD, PCV frequently recurs despite of treatments, leading to visual deterioration. Thus, thorough long-term follow-up is necessary for the patients with PCV. In addition, hemorrhagic tendency of PCV also should be taken into account, especially when considering PDT for PCV. PCV can lead to profound subretinal hemorrhage or break-through vitreous hemorrhage which may cause sudden visual loss.